Missouri, 2023

Damaging Wind in Missouri, May 31, 2023

May 31, 2023 · NWS SGF · 1 event in 1 county or zone

An isolated severe storm produced a localized damaging downburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm produced a localized damaging downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 10:57 AM CST, 48 minutes earlier.

Area forecast discussion, May 31, 10:57 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1157 AM CDT Wed May 31 2023

Key Messages:

1. Above normal temperatures will continue to occur across the
area this week into early next week.

2. Scattered afternoon and evening showers and thunderstorms will
occur on a daily basis into early next week. No all-day complete
washouts are expected.

.SHORT TERM...(Today and tonight)
Issued at 242 AM CDT Wed May 31 2023

Much of the early morning hours have yielded calm, quiet
conditions across the Missouri Ozarks, with temperatures in the
60s. Showers and thunderstorms can be seen on radar over
southeast Kansas, nudging into northern Bourbon county, which have
been slow-moving over the past couple hours. This convection is
expected to continue to move into far southeast KS and western MO
over the next few hours, however it should continue to weaken as
it moves east. Rain rates have been around 1-2 inches per hour
with these storms, however with the slow-moving nature, some
higher rain rates could be possible, leading to the potential for
localized flooding if they can maintain their strength as they
move into our area. This threat should diminish by sunrise.

Isolated to scattered convection will again be possible
throughout the day today, however not all locations will be
affected. Not expecting any severe weather or widespread flooding.

Can expect afternoon highs in the mid to upper 80s, with
overnight lows in the low to mid 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 242 AM CDT Wed May 31 2023

Above normal temperatures will continue through the remainder of
the forecast period, with daily highs in the mid to upper 80s,
reaching the low 90s over the weekend, mainly over the eastern
Ozarks and into central Missouri.

The active weather pattern will continue through much of the
forecast period as well, with chances of scattered showers and
storms during the afternoon and evening on a daily basis. As of
now, Friday and Saturday look to bring the better chances (50-60%
pops). No severe weather or widespread flooding is expected,
however cannot rule out a strong storm or two, as well as locally
heavy rainfall.

Ensembles show the potential for a pattern change next week as an
upper level trough moves through the area. There still exists
differences in timing, so stay updated on future forecasts as we
get closer to this timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed May 31 2023

Scattered storms are once again starting to develop across parts
of the region early this afternoon. This activity will continue
to develop into the evening hours before dissipating late this
evening. Brief heavy rainfall and brief lower in flight
category will be possible with any storm. The storms will not be
widespread and not all locations will be affected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Wise
Hazardous weather outlook, May 31, 2:43 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
343 AM CDT Wed May 31 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
343 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.

DISCUSSION...

Some slow-moving showers and thunderstorms in Kansas are
beginning to nudge into far southeast KS and western MO. This
convection is expected to continue to move into the area over the
next few hours, however it should continue to weaken as it moves
east.

Additional isolated to scattered showers and storms will be
possible later this afternoon and evening. No severe weather is
expected, and not all locations will be effected by this
activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and storms will occur mainly in the afternoon
and evening hours on a daily basis through this weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
May 31, 11:45 AM CST
Where
Douglas County, 0.88 mi SE of Mt Zion
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.010, -92.660

Three large trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092160.